Testosterone therapy, inherited increased risk of clotting, venous thromboembolism (blood clots in legs and lungs), and thrombotic (clotting) events

In June 2014, the US FDA and Canada Health, citing our studies and post-marketing surveillance reports, added a warning to the label of all testosterone products, regarding increased risk of venous blood clots (venous thromboembolism – or VTE). In our studies of 88 men, testosterone therapy interacted with underlying increased risk of blood clotting (thrombophilia) leading to morbid and mortal VTE.  Underlying thrombophilias included the Factor V Leiden mutation and high lipoprotein (a), both inherited, and the lupus anticoagulant (acquired).

After a first VTE, despite continuing anticoagulant, 11 men with thrombophilia had a second VTE despite adequate anticoagulation, 6 of whom, still anticoagulated, had a third VTE. The greatest density of VTE was 3 months after starting testosterone, with a rapid decline by 10 months. Before starting testosterone therapy, we suggest screening for the Factor V Leiden, the lupus anticoagulant, and lipoprotein (a) to identify men at increased VTE risk, with an adverse risk to benefit ratio. We suggest that testosterone therapy should not be given to men with known thrombophilia, and should not be continued after a first VTE.

Related posts.

Comments.

Leave a Comment

Your email address will not be published. Required fields are marked *

Share this article.

Share on facebook
Share on twitter
Share on whatsapp
Share on linkedin
Share on reddit
Share on email